Iowa, 2023

Hail in Iowa, July 26, 2023

July 26, 2023 · NWS DMX · 2 events in 1 county or zone

A shortwave brushed across northern Iowa through the early morning hours of July 26th. Despite warm mid levels, storms were fueled by the low level jet and moved along a moderate instability gradient of 1500 J/kg of CAPE.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A shortwave brushed across northern Iowa through the early morning hours of July 26th. Despite warm mid levels, storms were fueled by the low level jet and moved along a moderate instability gradient of 1500 J/kg of CAPE. While most storms remained sub-severe, one storm across Pocahontas county strengthened to produce quarter sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 26, 3:08 AM CST, 52 minutes earlier.

Area forecast discussion, Jul 26, 3:08 AM CST, 52 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
408 AM CDT Wed Jul 26 2023

.DISCUSSION.../Today through Tuesday/
Issued at 408 AM CDT Wed Jul 26 2023

Key Messages:

-A few storms north this morning, otherwise hot temperatures
 expected today into Friday.
-Threat for storms at times from later Thursday and through the
weekend.
-Some cooling into the weekend as well.

A shortwave is currently dropping southeast through Minnesota
supporting convection over portions of Minnesota into far northern
Iowa early this morning. Most of the convection has remained north
and west of the forecast area so far but this will likely change
over the next few hours as a few storms slide east southeast into
the area. However, mid level temperatures in central Iowa at 700mb
are now around 14C which should prevent expansion much farther
south.  Otherwise, in the wake of the shortwave, subsidence
increases with mostly sunny skies for most area for much of the day.
Despite, winds becoming northwest, there will be little cold
advection with 850mb temperatures hold nearly steady. Given the
strong insolation and decent mixing, temperatures today are forecast
to climb into the 90s for much of forecast area by this afternoon.
Heat index values are expected to climb into the upper 90s north to
around 107 in the south.  Much of the area from Highway 30 on south
will be at or near 105 so expanded the Heat Advisory up to that
corridor.

Surface ridging passes overnight with quiet but somewhat warm
conditions. Theta-e advection approaches the west late tonight with
isolated showers but the overall threat of anything in the forecast
area remain low and have left PoPs out for now. By Thursday, the
surface winds are decidedly south with thermal ridging expanding
toward the state. Insolation may be impacted some by scattered
cloudiness during the day but mixing remains decent.  Temperatures
should once again rise well into the 90s once again and approaching
100 in the southeast.  Given similar heat index values on Thursday,
the Heat Advisory has been extended into Thursday evening. A frontal
boundary approaches the far north by later in the day which may
bring some threat of storms late in the afternoon however, the bulk
of convergence and forcing remain just north of Iowa where the best
threat of storms appears to reside during the late afternoon.
However, some of the convection may clip the north overnight as it
rides along the instability gradient.  Otherwise, the boundary drops
into northern Iowa on Friday morning with a surface wave in northern
Nebraska.  Temperatures once again should climb into the 90s across
southern and central Iowa ahead of the front as thermal ridging
remains in place.  This may warrant the Advisory extending into
Friday as well.  Central Iowa remains capped for much of the day
with the cap eventually breaking with peak heating giving way to
scattered strong convection.  Models are somewhat inconsistent as to
coverage and placement but the strong instability could certainly
produce hail and somewhat inverted-v soundings would be favorable
for strong wind gusts.

The passage of the boundary by Saturday morning should provide some
relief from the heat into the weekend along with lower dewpoints.
The state remains near southern end of the westerlies into next week
with periodic threats from storms as well as the potential return to
the heat early next week.

&&

.AVIATION.../For the 06Z TAFS through 06Z Wednesday night/
Issued at 1154 PM CDT Tue Jul 25 2023

Thunderstorms to impact northern terminals within the next 6
hours, bringing gusty winds and locally MVFR cigs and vsbys. Low
confidence in storms reaching KDSM but left VCSH. Winds will be
variable overnight as low pressure crosses the state, becoming
northwesterly after 12z.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from noon today to 9 PM CDT Thursday for
IAZ044>050-057>062-070>075-081>086-092>097.

&&

DISCUSSION...Cogil
AVIATION...Jimenez
Hazardous weather outlook, Jul 26, 3:34 AM CST, 26 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
434 AM CDT Wed Jul 26 2023

IAZ004>007-015>017-023>028-035>039-271100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Webster-
Hamilton-Hardin-Grundy-Black Hawk-
434 AM CDT Wed Jul 26 2023

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Temperatures in the 90s will result in heat indices of 95 to 100.

Thunderstorms are possible early this morning in northern Iowa.
The storms may produce hail and gusty winds, but widespread severe
weather is unlikely.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Temperatures in the 90s will result in heat indices of 95 to 100
through Friday.

Additional storms are possible Thursday evening through Friday. A
few storms may be strong to severe, capable of large hail and
damaging winds.

Periodic chances for storms return early next week. The threat of
severe weather is uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ033-034-044>050-057>062-070>075-081>086-092>097-271100-
Sac-Calhoun-Crawford-Carroll-Greene-Boone-Story-Marshall-Tama-
Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-
Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-
Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
434 AM CDT Wed Jul 26 2023

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A Heat Advisory is in effect for the area into tonight. Please
refer to the National Weather Service website at
weather.gov/desmoines for further details.

Thunderstorms are possible early this morning in northern Iowa.
The storms may produce hail and gusty winds, but widespread severe
weather is unlikely.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A Heat Advisory is in effect for the area into Thursday evening.
Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

Additional storms are possible Thursday evening through Friday. A
few storms may be strong to severe, capable of large hail and
damaging winds.

Periodic chances for storms return early next week. The threat of
severe weather is uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The Des Moines radar (KDMX), 132 km away, was scanning. The volume nearest the first event began at 10:00 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Pocahontas

When
July 26, 4:00 AM CST to 4:03 AM CST
Where
Pocahontas County, 4.96 mi NE of Fonda
Measured
0.75 in hail
Reported by
Public
Coordinates
42.630, -94.760

Report via mping.

Hail, Pocahontas

When
July 26, 4:03 AM CST
Where
Pocahontas County, 4.96 mi NE of Fonda
Measured
1 in hail
Reported by
Public
Coordinates
42.630, -94.760

Report via mping.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2023Every state in 2023This day in weather historyWarnings in Iowa, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1119686, 1119687.